Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 32, NWS Lubbock, TX

June 5, 200821 counties in Texas

NWS Lubbock, TX issued this red flag warning at Jun 5, 2008, 5:21 AM CDT for 21 counties in Texas. It took effect at Jun 5, 2008, 11:00 AM CDT. It was in force for 10 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 2008, 5:21 AM CDT (10:21 UTC)
In effect from
Jun 5, 2008, 11:00 AM CDT
Expired
Jun 5, 2008, 9:00 PM CDT
In force
10 hr
Issued by
NWS Lubbock, TX
All 21 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 27 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 12:20 PM CDTNON-TSTM WND GST 597 Ese Silverton, TX
Jun 5, 3:15 PM CDTNON-TSTM WND DMGBrownfield, TXLOCALIZED HIGH WINDS BROKE WINDOWS OUT OF TWO VEHICLES AND BLEW OUT THE DOOR AT A HOTEL. WITNESSES REPORTED HEARING A ROAR ACCOMPANY THE WINDS AND PEBBLES HITTING THE GLASS.UNKNOWN IF THE DAMAGING WINDS WERE LOCALIZED GRADIENT WIND GUSTS OR A DUST DEVIL GIVEN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2008-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2008-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5492 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KLUB 051021
RFWLUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
521 AM CDT THU JUN 5 2008

...DANGEROUS FIRE CONDITIONS EXPECTED ACROSS THE REGION TODAY...

.A VIGOROUS UPPER LEVEL STORM SYSTEM MOVING ACROSS THE ROCKIES WILL
BRING GUSTY WINDS TO MOST OF WEST TEXAS TODAY. IN ADDITION...THE 
COMBINATION OF STRONG HEATING AND DRY AIR WILL PRODUCE VERY LOW
RELATIVE HUMIDITIES TO THE WEST OF THE DRYLINE WHICH IS EXPECTED
TO BE LOCATED ACROSS THE EASTERN ROLLING PLAINS BY MID AFTERNOON.
VEGETATION CONTINUES TO DRY OUT ACROSS THE AREA RESULTING IN A VERY
HIGH TO EXTREME FIRE DANGER. SOUTHWEST WINDS OF 25 TO 35 MPH AND
GUSTS TO NEAR 55 MPH WILL LEAD TO AN EXTREMELY CRITICAL FIRE
DANGER TO THE AREA.

TXZ021>031-033>037-039>043-052100-
/O.UPG.KLUB.FW.A.0025.080605T1600Z-080606T0200Z/
/O.NEW.KLUB.FW.W.0032.080605T1600Z-080606T0200Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-YOAKUM-TERRY-
LYNN-GARZA-KENT-
521 AM CDT THU JUN 5 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM CDT
THIS EVENING FOR THE SOUTH PLAINS...WESTERN ROLLING PLAINS AND EXTREME
SOUTHWEST TEXAS PANHANDLE FOR STRONG WINDS...LOW RELATIVE
HUMIDITY...AND A VERY HIGH TO EXTREME FIRE DANGER...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM CDT
THIS EVENING.

GUSTY WINDS FROM THE SOUTHWEST WILL INCREASE TODAY INTO THE 20 TO
30 MPH RANGE AT THE 20 FOOT LEVEL WITH STRONGER GUSTS.
ADDITIONALLY...ALTHOUGH TEMPERATURES WILL BE SLIGHTLY COOLER THAN
PREVIOUS DAYS...RELATIVE HUMIDITY VALUES WILL DROP BELOW 15
PERCENT ACROSS ALL AREAS BUT THE EASTERN ROLLING PLAINS. RECENT
UNSEASONABLY HOT AND DRY WEATHER HAS RESULTED IN A VERY HIGH TO
EXTREME FIRE DANGER ACROSS THE AREA. THESE CONDITIONS WILL RESULT
IN AN ENVIRONMENT VERY FAVORABLE FOR RAPID WILDFIRE SPREAD.

A RED FLAG WARNING MEANS THAT EXTREMELY CRITICAL FIRE WEATHER
CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A
COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM
TEMPERATURES WILL CREATE RAPID FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS84 KLUB 052029
RFWLUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
329 PM CDT THU JUN 5 2008

...DANGEROUS FIRE CONDITIONS WILL CONTINUE THROUGH THIS EVENING...

.A STRONG UPPER LEVEL STORM SYSTEM WILL LIFT NORTHEASTWARD FROM
THE CENTRAL ROCKIES INTO THE CENTRAL PLAINS LATE TODAY. AS THE 
PRESSURE GRADIENT WEAKENS AT THE SURFACE AND ALOFT...WINDS WILL
BEGIN TO DIMINISH THIS EVENING AFTER 6 PM. MEANWHILE...THE 
COMBINATION OF VERY WARM TEMPERATURES AND DRY AIR WILL PRODUCE
LOW RELATIVE HUMIDITIES TO THE WEST OF THE DRYLINE WHICH WILL 
BE LOCATED ACROSS THE ROLLING PLAINS LATE THIS AFTERNOON AND THIS
EVENING. DRY VEGETATION WILL CONTRIBUTE TO A VERY HIGH TO EXTREME
FIRE DANGER. SOUTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO NEAR 50
MPH WILL CONTRIBUTE TO AN EXTREMELY CRITICAL FIRE DANGER FOR THE
AREA.

TXZ021>031-033>037-039>043-060200-
/O.CON.KLUB.FW.W.0032.000000T0000Z-080606T0200Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-YOAKUM-TERRY-
LYNN-GARZA-KENT-
329 PM CDT THU JUN 5 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING FOR THE SOUTH PLAINS...SOUTHERN PANHANDLE AND WESTERN
ROLLING PLAINS FOR STRONG WINDS...LOW RELATIVE HUMIDITY...AND A
VERY HIGH TO EXTREME FIRE DANGER......

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING.

GUSTY WINDS FROM THE SOUTHWEST WILL CONTINUE THIS AFTERNOON AND
EARLY EVENING AT THE 20 FOOT LEVEL WITH STRONGER GUSTS. RELATIVE
HUMIDITY VALUES WILL CONTINUE LATE TODAY AROUND 10 TO 15 PERCENT
OVER MOST AREAS ON THE CAPROCK...WITH HUMIDITIES AROUND 20 PERCENT
IN THE WESTERN ROLLING PLAINS. RECENT UNSEASONABLY HOT AND DRY
WEATHER HAS RESULTED IN A VERY HIGH TO EXTREME FIRE DANGER ACROSS
THE AREA. THESE CONDITIONS WILL RESULT IN AN ENVIRONMENT VERY
FAVORABLE FOR RAPID WILDFIRE SPREAD.

A RED FLAG WARNING MEANS THAT EXTREMELY CRITICAL FIRE WEATHER
CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A
COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM
TEMPERATURES WILL CREATE RAPID FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Jun 5, 3:37 AM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 5, 3:37 AM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
337 AM CDT THU JUN 5 2008

.SHORT TERM...
VIGOROUS UPPER LOW ACROSS SRN UTAH EARLY THIS MORNING WILL MOVE
ACROSS THE CENTRAL AND SRN ROCKIES TODAY AND THEN OUT INTO THE
PLAINS TONIGHT. A STRONG JETMAX WILL ROTATE AROUND THE BASE OF THE
LOW/TROUGH WITH ALMOST 100+ KT AT H5 TRANSLATING ACROSS THE NW SOUTH
PLAINS AND PANHANDLE. AT THE SFC...LOW PRESSURE CENTER IN SE
COLORADO WILL BEGIN TO MOVE EAST ACROSS KS TODAY...AND DRAG A SFC
TROUGH ACROSS THE PANHANDLES AND SPLNS. FCST WIND SPEEDS ARE A MAIN
CONCERN AND A BIT PROBLEMATIC ACROSS THE AREA TODAY. AS OF 3
AM...WIND SPEEDS HAVE REMAINED AT JUST BELOW ADVISORY LEVELS FOR MANY
LOCATIONS MOST OF THE NIGHT...ALTHOUGH WE EXPECT SPEEDS TO DIMINISH
SOMEWHAT TOWARD SUNRISE. MODEL GUIDANCE INDICATES THAT THE STRONGEST
WINDS WILL THEN SHIFT EASTWARD FROM THE SPLNS INTO THE ROLLING
PLAINS TODAY. SUSTAINED 30 KTS SHOULD BE MET AT LEAST IN THE EASTERN
2/3RDS OF THE CWA TODAY...IN FACT WOULD NOT BE SURPRISED TO SEE SOME
MORE ISOLD SEVERE WIND GUSTS. FARTHER WEST WE MAY SEE A DECREASING
TREND IN WIND SPEEDS THROUGH THE AFTN AS THE PRESSURE GRADIENT
RELAXES IN THE SFC TROUGH. HOWEVER...GIVEN THE SW-NE ORIENTATION OF
THE JETMAX...AND THE HIGHER TERRAIN OF THE WEST...HAVE OPTED TO
INCLUDE ALL COUNTIES IN THE WIND ADVISORY...ALTHOUGH WE EXPECT THE
WINDS TO DECREASE OUT WEST IN THE AFTN AND THUS THE ADVISORY MAY BE
ABLE TO TRIMMED WITH TIME. AREAS OF BLOWING DUST AND DANGEROUS FIRE
WEATHER CONDITIONS WILL ALSO CONTINUE...SEE FIRE WX SECTION BELOW.
FINALLY...HIGH TEMPS ARE EXPECTED TO BE ABOUT 5-10 DEGREES COOLER
TODAY WITH THE INCOMING SYSTEM BUT DOWNSLOPE WARMING WILL COUNTERACT
THE LOWER HEIGHTS TO A DEGREE.

DRYLINE ONCE AGAIN EXPECTED TO MIX INTO THE EASTERN ROLLING
PLAINS...HANGING BACK TO FARTHER WEST ACROSS THE SOUTHERN ZONES. LATER
THIS EVENING...HEIGHT FALLS AND STRONG LARGE SCALE ASCENT WILL
SPREAD ACROSS THE REGION. H7 TEMPS ARE FCST TO DROP FROM ABOUT 16 C
TO ABOUT 12 C. TSTM DEVELOPMENT IS EXPECTED ALONG THE DRYLINE ACROSS
SRN KS/NRN OK. DEVELOPMENT FARTHER SOUTH IS MORE UNCERTAIN...BUT
SEVERAL VERSIONS OF THE WRF/NAM DEVELOP SHOW TSTMS CONTINUING TO
DEVELOP SWD ALONG THE DL BETWEEN ABOUT 3Z AND 6Z. WITH THIS IN MIND
WILL MAINTAIN SLGT CHC IN THIS AREA TONIGHT. AS TROUGH AXIS PASSES
EAST THE WINDS WILL REMAIN VEERED WITH THE DL REMAINING IN THE EAST.
SLIGHTLY COOLER OVERNIGHT TEMPS EXPECTED ON THE CAPROCK. A VERY WEAK
NORTHERLY WIND SHIFT MAY WORK INTO THE NRN SECTIONS AFTER MIDNIGHT.

.LONG TERM...
THE STRONG UPPER LEVEL STORM SYSTEM RESPONSIBLE FOR THURSDAYS
STRONG WINDS WILL LIFT QUICKLY NORTH AND EAST INTO THE NORTHERN
GREAT PLAINS/UPR MIDWEST ON FRIDAY. ALTHOUGH A VERY WEAK WIND
SHIFT TO THE NORTH MAY OCCUR EARLY FRIDAY...SFC WINDS WILL QUICKLY
SHIFT BACK TO THE SOUTH DURING THE DAY AS A LEE TROUGH DEEPENS
OVER EASTERN COLORADO AND NEW MEXICO. WINDS WILL BECOME BREEZY
AGAIN BY 00Z...BUT NOTHING LIKE IN RECENT DAYS.

FOR THE WEEKEND AND INTO NEXT WEEK...WILL SEE MORE TYPICAL EARLY SUMMER
WEATHER FOR THE REGION WITH THE DRYLINE GENERALLY REMAINING OVER
EASTERN NEW MEXICO. ALTHOUGH WINDS WILL REMAIN BREEZY...FIRE
WEATHER CONDITIONS WILL FINALLY EASE WITH MUCH HIGHER DEWPOINTS IN
THE 50S AND 60S. MAY EVEN SEE SOME EARLY MORNING STRATUS OVER MUCH
OF THE AREA WITH THE INCREASED LOW LEVEL MOISTURE. WILL HAVE TO
KEEP A CLOSE EYE ON ANY STORM INITIATION INVOF THE DRYLINE DURG
THE LATE AFTN/EARLY EVENING HRS SUNDAY THROUGH TUESDAY WITH
INCREASED SFC CONVERGENCE AND POSSIBLE WEAK DISTURBANCES IN
SOUTHWEST FLOW ALOFT. TOO EARLY TO ADD MENTIONABLE POPS RIGHT NOW.

&&

.FIRE WEATHER...
ONCE AGAIN WE WILL HAVE TO CONTEND WITH DANGEROUS FIRE WX CONDITIONS
ACROSS THE AREA TODAY. DESPITE SLIGHTLY COOLER TEMPS...RH VALUES
SHOULD EASILY DROP BELOW 15 PERCENT WEST OF THE DRYLINE WHICH SHOULD
BE LOCATED FROM NEAR CHILDRESS SWWD INTO KENT COUNTY BY MID
AFTERNOON. AND WIND SPEEDS AT THE 20-FT LEVEL ARE EXPECTED TO BE IN
THE 20 TO 30 MPH RANGE WITH STRONGER GUSTS. THE FIRE WX WATCH HAS
BEEN UPGRADED TO A RED FLAG WARNING FOR ALL BUT THE EASTERN ROLLING
PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        90  52  90  62  93 /   0   0   0   0   0
TULIA         93  58  93  65  94 /  10  10   0   0   0
PLAINVIEW     92  60  93  65  93 /   0  10   0   0   0
LEVELLAND     94  58  93  65  93 /   0   0   0   0   0
LUBBOCK       95  62  95  69  94 /   0  10   0   0   0
DENVER CITY   94  60  94  65  94 /   0   0   0   0   0
BROWNFIELD    95  61  94  65  94 /   0  10   0   0   0
CHILDRESS    100  65  96  71  97 /  10  20  10  10   0
SPUR          99  66  95  67  94 /  10  20  10  10   0
ASPERMONT    100  71  96  71  96 /  10  20  10  10   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES: TXZ021>031-033>037-039>043.

WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR
THE FOLLOWING ZONES: TXZ021>044.

&&

33/21
Hazardous weather outlook, Jun 4, 11:28 PM CDT, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1128 PM CDT WED JUN 4 2008

TXZ021>044-060430-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1128 PM CDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WINDS AND VERY LOW RELATIVE HUMIDITY ON THURSDAY WILL CREATE
ANOTHER DAY WITH EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ACROSS
THE SOUTH PLAINS...WITH CRITICAL CONDITIONS OVER THE EXTREME SOUTHWEST
TEXAS PANHANDLE AND THE ROLLING PLAINS. THESE STRONG WINDS WILL BE
HAZARDOUS TO MOTORISTS DUE TO CROSS WINDS AND AREAS OF BLOWING DUST
AND MAY ALSO BE STRONG ENOUGH TO CAUSE MINOR TREE LIMB DAMAGE. IN
ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
PORTIONS OF THE ROLLING PLAINS THURSDAY EVENING AS A PACIFIC COLD
FRONT INTERACTS WITH A VERY UNSTABLE AIRMASS IN THAT REGION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 5:33 AM CDTWind AdvisoryLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more12 hr
Jun 5, 6:09 PM CDTWind AdvisoryLUBBailey, Briscoe, Castro, Childress, Cochran, Crosby and 15 more3 hr

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.